zbMATH — the first resource for mathematics

Examples
Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

Operators
a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
Fields
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
A canonical form for matrices under consimilarity. (English) Zbl 0657.15008
Complex $n\times n$ matrices A, B are said to be consimilar if $B=S\sp{- 1}A\bar S$ for some non-singular complex matrix S. This concept arises naturally from comparing the expressions for a semilinear transformation on an n-dimensional complex vector space in two different coordinate systems. The present paper gives a detailed survey, with an extensive bibliography, of the known results on consimilarity. A canonical form for A under consimilarity, closely related to the usual Jordan normal form for $A\bar A$, is described in section 3. Various applications are given in section 4. For example (Theorem 4.5), A and B are consimilar if, and only if, (a) $A\bar A$ and $B\bar B$ are similar and (b) $A,A\bar A,A\bar AA,...$ have the same respective ranks as $B,B\bar B,B\bar BB,...$. Again, it is noted that A is consimilar to $\bar A,$ $A\sp{\top}$ and $A\sp*$, and that every matrix is consimilar both to a real matrix and to a Hermitian matrix. Altogether, this is a useful and clearly written survey.
Reviewer: G.E.Wall

MSC:
15A21Canonical forms, reductions, classification
15A04Linear transformations, semilinear transformations (linear algebra)
WorldCat.org
Full Text: DOI
References:
[1] Ahlfors, L. V.: Complex analysis. (1953) · Zbl 0052.07002
[2] Asano, K.; Nakayama, T.: Über halblineare transformationen. Math. ann. 115, 87-114 (1938) · Zbl 63.0878.02
[3] Benedetti, R.; Cragnolini, P.: On simultaneous diagonalization of one Hermitian and one symmetric form. Linear algebra appl. 57, 215-226 (1984) · Zbl 0531.15009
[4] J. H. Bevis, F. J. Hall, and R. E. Hartwig, Consimilarity and the matrix equation A X \bar{}-XB=C, in Proceedings of the 1986 Auburn Conference on Linear Algebra, Elsevier, New York, to appear. · Zbl 0655.15012
[5] Grunsky, A.: Koeffizientenbedingungen für schlicht abbildende meromorphe funktionen. Math. Z. 45, 29-61 (1939) · Zbl 0022.15103
[6] Haantjes, J.: Klassification der antilinearen transformationen. Math. ann. 112, 98-106 (1935) · Zbl 0012.39001
[7] Herbut, F.; Loncke, P.; Vujicic, M.: Canonical form for matrices under unitary congruence transformations II: Congruence-normal matrices. SIAM J. Appl. math. 24, 794-805 (1973) · Zbl 0255.15011
[8] Hong, Y. P.; Horn, R. A.: On the reduction of a matrix to triangular or diagonal form by consimilarity. SIAM J. Algebraic discrete methods 7, 80-88 (1986) · Zbl 0583.15006
[9] Hong, Y. P.; Horn, R. A.; Johnson, C. R.: On the reduction of pairs of Hermitian or symmetric matrices to diagonal form by congruence. Linear algebra appl. 72, 213-226 (1986) · Zbl 0593.15005
[10] Hong, Y. P.: Consimilarity: theory and applications. Ph.d. dissertation (1984)
[11] Horn, R. A.: On inequalities between Hermitian and symmetric forms. Linear algebra appl. 11, 189-218 (1975) · Zbl 0309.15013
[12] Horn, R. A.; Johnson, C. R.: Matrix analysis. (1985) · Zbl 0576.15001
[13] Hua, L. -K.: On the theory of automorphic functions of a matrix variable I--geometric basis. Amer. J. Math. 66, 470-488 (1944) · Zbl 0063.02919
[14] Hua, L. -K.: Orthogonal classification of Hermitian matrices. Trans. amer. Math. soc. 59, 508-523 (1946) · Zbl 0060.03502
[15] Jacobson, N.: Normal semi-linear transformations. Amer. J. Math. 61, 45-58 (1939) · Zbl 0020.15903
[16] Jacobson, N.: The theory of rings. Mathematical surveys no. II (1943) · Zbl 0060.07302
[17] Roth, W. E.: The equations AX - YB = C and AX - XB = C in matrices. Proc. amer. Math. soc. 3, 392-396 (1952) · Zbl 0047.01901
[18] Schur, I.: Ein satz über quadratische formen mit complexen koeffizienten. Amer. J. Math. 67, 472-480 (1945) · Zbl 0060.28007
[19] Siegel, C. L.: Symplectic geometry. Amer. J. Math. 65, 1-86 (1943) · Zbl 0138.31401
[20] Takagi, T.: On an algebraic problem related to an analytic theorem of Carathéodory and Fejér and on an allied theorem of Landau. Japan J. Math. 1, 83-93 (1924)
[21] Vujicic, M.; Herbut, F.; Vujicic, G.: Canonical form for matrices under unitary congruence transformations I: Conjugate-normal matrices. SIAM J. Appl. math. 23, 225-238 (1972) · Zbl 0242.15003
[22] Youla, D. C.: A normal form for a matrix under the unitary congruence group. Canad. J. Math. 13, 694-704 (1961) · Zbl 0103.25201